Alert archive / South Carolina / Flash Flood Warnings in 2012

Flash Flood Warning 3, NWS Columbia, SC

April 22, 2012Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Apr 22, 2012, 3:33 AM EDT for Richland County, South Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2012, 3:33 AM EDT (07:33 UTC)
Expired
Apr 22, 2012, 5:28 AM EDT
In force
115 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WGUS52 KCAE 220733
FFWCAE
SCC079-221130-
/O.NEW.KCAE.FF.W.0003.120422T0733Z-120422T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
333 AM EDT SUN APR 22 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...  
  THIS INCLUDES THE FIVE POINTS AREA IN THE CITY OF COLUMBIA...

* UNTIL 730 AM EDT

* AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING IS LIKELY FROM PERSISTENT THUNDERSTORMS NEAR FIVE   
  POINTS...MOVING NORTH AT 5 MPH.

OVER AN INCH OF RAIN HAS ALREADY FALLEN OVER DOWNTOWN COLUMBIA AND 
CAUSED RISES ON ROCKY BRANCH CREEK. HEAVY RAIN IS EXPECTED BETWEEN 
3:30 AND 5 AM WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES 
WHICH WOULD CAUSE FLASH FLOODING IN THE COLUMBIA METROPOLITAN AREA.
THE FIVE POINTS AREA WILL BE ESPECIALLY VULNERABLE...IN PARTICULAR 
THE INTERSECTION OF WHALEY AND MAIN STREETS AND INTERSECTION OF 
BLOSSOM AND PICKENS STREETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3401 8105 3403 8101 3399 8095 3396 8101

$$

HC
1 follow-up statement
325 
WGUS72 KCAE 220928
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 AM EDT SUN APR 22 2012

SCC079-220937-
/O.CAN.KCAE.FF.W.0003.000000T0000Z-120422T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND SC-
528 AM EDT SUN APR 22 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL RICHLAND 
COUNTY...

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.

LAT...LON 3401 8105 3403 8101 3399 8095 3396 8101

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 2:08 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 22, 2:08 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 AM EDT SUN APR 22 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEASTWARD ALONG THE CAROLINA COAST
TODAY. THE LOW WILL BE WELL NORTH OF THE FORECAST AREA TONIGHT
THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
LOW-LEVEL CONVERGENCE ASSOCIATED WITH THE COLD FRONT AND DEVELOPING
SURFACE LOW WILL BRING SHOWERS TO THE AREA EARLY THIS MORNING. THERE
WILL ALSO BE ENOUGH INSTABILITY FOR WIDELY SCATTERED THUNDERSTORMS
UNTIL THE FRONT PUSHES SOUTH OF THE AREA LATER THIS MORNING. THE
INSTABILITY AND SHEAR SHOULD REMAIN WEAK SO THE THREAT OF SEVERE
WEATHER IS LOW. THE NAM AND GFS PLUS PROGRESSIVE SATELLITE TRENDS
SUPPORT THE LIFT AND DEEPER MOISTURE SHIFTING NORTHEAST OF THE
FORECAST AREA LATER THIS MORNING SO MUCH OF THE RAIN SHOULD BE NORTH
OF THE AREA BY AFTERNOON. THE NAM AND GFS PLUS SREF MEANS SUPPORT
RAIN AMOUNTS OF ONE-TENTH TO ONE-HALF OF AN INCH WITH THE HIGHER
AMOUNTS IN THE EAST PART OF THE FORECAST AREA. THE TEMPERATURE
GUIDANCE WAS CONSISTENT.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A DRY NORTHWEST TO WEST FLOW BETWEEN LOW PRESSURE WELL NORTH OF THE
AREA AND HIGH PRESSURE IN THE LOWER MISSISSIPPI RIVER VALLEY WILL
DOMINATE. THE GRADIENT MAY SUPPORT LAKE WIND ADVISORY CRITERIA
MONDAY. THE TEMPERATURE GUIDANCE WAS CONSISTENT. THE GUIDANCE SHOWED
LOWS IN THE MIDDLE TO UPPER 30S MONDAY NIGHT...BUT A DRY AIR MASS
AND SOME WIND SHOULD HELP PREVENT FROST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS CONTINUED TO SHOW SURFACE RIDGING ALONG THE GULF COAST
MAINTAINING DRY CONDITIONS IN THE FORECAST AREA TUESDAY AND WEDNESDAY.
MOISTURE APPEARED TO INCREASE AS A COLD FRONT NEARED THE AREA FROM THE
NORTH THURSDAY. THE LATEST GFS WAS NOT AS PROGRESSIVE WITH THE FRONT
AND SHOWED IT LINGERING NEAR THE AREA DURING THE REST OF THE
EXTENDED PERIOD WITH A NEAR ZONAL UPPER-LEVEL FLOW. THE MODEL
INCONSISTENCY AND SURFACE RIDGING ALONG THE GULF COAST LIMITING
MOISTURE SUPPORTED A FORECAST OF JUST SLIGHT CHANCE POPS THURSDAY
THROUGH SATURDAY. THE GFS ENSEMBLE MEAN POPS WERE 20 PERCENT OR
LESS DURING THE PERIOD.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
STRONG LOW PRESSURE SYSTEM OVER THE NORTHEASTERN GULF OF MEXICO
WILL LIFT NORTHWARD OFF THE CAROLINA COAST DURING THE FORECAST
PERIOD. SCATTERED CONVECTION ALREADY ONGOING AND AFFECTING CAE/CUB
TO START THE FORECAST WITH MVFR CONDITIONS AND THUNDER.

A COLD FRONT APPROACHING FROM THE WEST WILL MOVE INTO THE AREA
BY 10Z SHIFTING WINDS TO A NORTHERLY DIRECTION 5 TO 10 KNOTS.
CONVERGENCE AHEAD OF THIS FRONT WILL SUPPORT AN INCREASING CHANCE
OF SHOWERS AND THUNDERSTORMS WITH MVFR CONDITIONS GENERALLY DURING
THE 09Z-18Z TIME FRAME. SHOULD SEE CONDITIONS IMPROVING AFTER 18Z
SUNDAY AS PRECIPITATION LIFTS AWAY FROM THE AREA AND WINDS WILL
BECOME STRONG AND GUSTY AS THE PRESSURE GRADIENT INCREASES. EXPECT
NORTHWEST WINDS 15 KNOTS WITH GUSTS TO 25 KNOTS LATE AFTERNOON.
GUSTS WILL DIMINISH WITH SUNSET BUT WINDS SHOULD STAY ABOVE 10
KNOTS THROUGH THE END OF THE FORECAST PERIOD.

EXTENDED AVIATION OUTLOOK..STRONG AND GUSTY NORTHWEST WINDS ARE
EXPECTED MONDAY AND TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 21, 3:47 PM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT SAT APR 21 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
347 PM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 3:20 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 AM EDT SUN APR 22 2012

SCZ016-022-027>029-031-036-037-041-220930-
CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-SUMTER-ORANGEBURG-
CALHOUN-BAMBERG-
INCLUDING THE CITIES OF...CHERAW...PAGELAND...CAMDEN...LUGOFF...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SUMTER...ORANGEBURG...ST. MATTHEWS...BAMBERG...
DENMARK
320 AM EDT SUN APR 22 2012

...HEAVY RAIN AND GUSTY WINDS EXPECTED WITH A LINE OF
THUNDERSTORMS OVER THE MIDLANDS...

A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG A
CONVERGENCE BOUNDARY ACROSS THE MIDLANDS. AT 3:15 AM...THIS LINE
EXTENDED FROM NEAR CHESTERFIELD SOUTHWARD TO NEAR
CAMDEN...EASTOVER...ORANGEBURG AND DOWN TO BAMBERG. MODERATE TO
HEAVY RAIN IS EXPECTED WITH THIS LINE OF STORMS ALONG WITH
POSSIBLE WIND GUSTS TO 40 MPH. THE BAND OF HEAVY RAIN IS NEARLY
STATIONARY BUT WILL HAVE A SLIGHT NORTHEASTWARD MOVEMENT OVER THE
NEXT HOUR OR TWO. RAINFALL RATES WITHIN THIS BAND CAN BE EXPECTED
TO BE NEAR 0.75 TO 1 INCH AN HOUR...CAUSING PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AREAS.

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:46 AM EDTAreal Flood AdvisoryCAERichland3 hr
Apr 22, 6:04 PM EDTSpecial Weather StatementCAENewberry56 min
Apr 22, 7:38 PM EDTSpecial Weather StatementCAELexington52 min

Nearby

Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.